Alert archive / Virginia / Special Weather Statements in 2013

Special Weather Statement, NWS Charleston, WV

July 11, 2013Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this special weather statement at Jul 11, 2013, 9:21 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2013, 9:21 PM EDT (01:21 UTC)
Expired
Jul 11, 2013, 11:15 PM EDT
In force
114 min
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1766 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WWUS81 KRLX 120121
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 PM EDT THU JUL 11 2013

VAZ003-004-WVZ033-120315-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
921 PM EDT THU JUL 11 2013

...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT BUCHANAN...
DICKENSON AND WESTERN MCDOWELL COUNTIES...

AT 915 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED 9
MILES EAST OF PIKEVILLE...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS THUNDERSTORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. 

THIS THUNDERSTORM WILL BE NEAR CLINTWOOD AROUND 945 PM...BREAKS
INTERSTATE PARK...AND JOHN FLANNAGAN LAKE AROUND 950 PM...BIG ROCK...
AND CLINCHCO AROUND 955 PM...HAYSI AROUND 1000 PM...MCCLURE AROUND
1005 PM...HURLEY AND NORA AROUND 1010 PM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3713 8255 3720 8256 3724 8249 3727 8235
      3754 8197 3723 8171 3711 8198 3712 8200
      3710 8201 3702 8220 3699 8226 3699 8229
      3695 8236

$$

06

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 11, 7:55 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 11, 7:55 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
755 PM EDT THU JUL 11 2013

.SYNOPSIS...
A LINE OF SHOWERS AND THUNDERSTORMS TO PASS THROUGH TONIGHT WITH
THE BULK OF THE RAIN CHANCES ENDING AFTER MIDNIGHT. DRIER FOR THE END OF
THE WEEKEND INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATED FOR CONVECTION THAT FORMED ON THE COLD FRONT THAT IS
CURRENTLY PASSING THROUGH THE CWA. ALSO, TOUCHED UP SKY, POP AND
WX GRIDS. OTHERWISE, REST OF PACKAGE ON TRACK.

PREVIOUS DISCUSSION....
UNFORTUNATELY...HAD TO MAKE CHANGES TO THE ONCE MOLSON FORECAST
FOR FRIDAY.

COLD FRONT AT 18Z WAS CURRENTLY DRAPED ACROSS SOUTHERN WEST
VIRGINIA...AND CONTINUING TO PUSH TO THE SOUTH. IN ITS WAKE...ISOLD-
SCT CONVECTIVE SHOWERS STARTING TO FORM...AND WILL GRADUALLY
DISSIPATE IN COVERAGE AFTER 00Z. LOW STRATUS CONTINUES TO HANG
TOUGH ACROSS THE CWA THIS AFTERNOON...AND AM STILL EXPECTING SOME
PARTIAL CLEARING...PARTICULARLY ACROSS THE FAR NORTH...BUT THERE
IS QUESTION AS TO HOW FAR SOUTH THE CLEARING WILL MAKE IT
TONIGHT. REGARDLESS...EXPECT FOG DEVELOPMENT AND/OR LOW STRATUS
CONTINUING TO LINGER ACROSS THE CWA TONIGHT.

UPPER TROUGH CURRENTLY PUSHING INTO THE OHIO VALLEY WILL FORM A
CLOSED LOW ACROSS THE CWA ON FRIDAY. THIS IS A SIGNIFICANT CHANGE
FROM WHAT THE MODELS WERE ADVERTISING 24 HOURS AGO...AND AS A
RESULT...HAD TO ADD CHANCE OF POPS BACK INTO THE FORECAST ACROSS
THE NORTHERN HALF OF THE CWA...PARTICULARLY ACROSS NORTHERN
MOUNTAIN ZONES WHERE UPSLOPE FLOW WILL AID IN ENHANCED POPS THERE.
EXPECTING SHOWERS AND THUNDERSTORMS ONCE AGAIN ON FRIDAY...MAINLY
ACROSS THE NORTH...GRADUALLY TAPERING OFF SLIGHTLY WITH THE LOSS
OF HEATING LATER IN THE DAY FRIDAY...BUT WILL STILL HOLD ONTO
SLIGHT CHANCES OVERNIGHT. PW VALUES DONT APPEAR TO BE ESPECIALLY
IMPRESSIVE SO WILL ALLOW FUTURE SHIFTS TO CONSIDER ANY POTENTIAL
WATER ISSUES ACROSS THE SATURATED NORTH.

FOR LOW TEMPERATURES TONIGHT...KEPT RATHER WARM ACROSS THE SOUTH
AS EXPECT ONLY PARTIAL CLEARING AT BEST...WITH TEMPERATURES
DIPPING INTO A MUCH WELCOME MID TO UPPER 50S ACROSS THE FAR NORTH
WHERE A BETTER CHANCE OF CLEARING IS EXPECTED.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE DE-MOLSONIZATION OF THE FCST CONTINUES INTO SAT WITH THE FASTER
RETROGRESSION OF THE UPPER LOW...BUT THEN THE IMPROVEMENT TO A DRIER
/PRECIP-WISE/ FCST ALSO BEGINS SOONER...TOWARD THE END OF THE
WEEKEND NOW.

ALL MODELS AGREE UPPER LOW IS ALREADY BACK OVER THE FCST AREA RIGHT
AT THE START OF THE PERIOD.  THIS WARRANTS HIGH CHANCE POPS ONGOING
FROM NEAR TERM NE PORTION OF FCST AREA...NE OF UPPER LOW
CENTER...INTO FRI NT.  THE CHANCE SHOULD DIMINISH OVERNIGHT BUT THEN
RAMP UP ON HEATING SAT.  THE LOW CONTINUES DRIFTING WWD THROUGH THE
PERIOD...GRADUALLY LOSING ITS INFLUENCE ON THE AREA.  SO PEAK LATE
DAY POPS SPREAD SWD BUT DIMINISH SAT AND SUN...HIGHEST POPS REMAIN
IN MTNS ON ACCOUNT OF E TO SE UPSLOPE FLOW.  FINALLY...THE SYSTEM IS
FAR ENOUGH AWAY FOR A DRY FCST BY EARLY MON MORNING.  ALL THE
WHILE...DEW POINTS GRADUALLY RECOVER FROM THEIR POST-FRONT DROP IN
THE NEAR TERM.

BLENDED IN MET/MAV FOR LOWER HIGHS SAT PER ADDED CLOUDS/POPS.
LITTLE CHANGE NEEDED FOR HIGHS SUN OR LOWS THIS PERIOD.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
SUMMER PATTERN FINALLY SETS UP WITH ALL MODELS AGREEING ON UPPER
LEVEL HIGH RETROGRADING SLOWLY WWD AND THE SLOWING DOWN OVER THE
FCST AREA.  IT MAY FLATTEN OUT A BIT LATE.  HAVE SCHC FOR LATE DAY
THUNDERSTORM THROUGHOUT.  TEMPERATURES CLOSE TO GUIDANCE WITH VERY
SLOW WARMING THROUGH THE PERIOD.  TOUGH TO BREAK 90 UNTIL WE START
DRYING OUT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
00Z FRIDAY THRU 00Z SATURDAY...
AT 00Z FRIDAY A LINE OF CONVECTION FROM CKB-CRW-JKL LINE WILL
CONTINUE TO MOVE ESE AND SHOULD EXIT TO THE EAST BY 06Z. LIGHT
NORTHERLY WINDS WILL BE THE NORM BEHIND THIS LINE. EXPECT BRIEF
MVFR CONDITIONS IN VICINITY OF CONVECTION.

OVERNIGHT...SOME PARTIAL CLEARING EXPECTED...GENERALLY ALONG AND
NORTH OF A LINE FROM CRW TO CKB. EXPECT WIDESPREAD IFR FOG
FORMATION GENERALLY NORTH OF THIS LINE. SOUTH OF THIS
LINE...EXPECTING MVFR/IFR FOG AND LOW STRATUS...WITH CONDITIONS
GRADUALLY IMPROVING AFTER 13Z.

ON FRIDAY...A CLOSED UPPER LOW WILL FORM ACROSS THE REGION...WITH
SHOWERS AND ISOLD THUNDERSTORMS...MAINLY ACROSS NORTHERN WV. MAY
CONTINUE TO HAVE WIDESPREAD MVFR CIGS ACROSS THE NORTHERN
MOUNTAINS AS A RESULT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF STRATUS AND OR FOG COULD
VARY TONIGHT. CONDITIONS ACROSS THE NORTH ON FRIDAY ASSOCIATED
WITH UPPER LOW COULD BE WORSE THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 07/12/13
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    M    M    M    H    H    H    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    M    M    H    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
CKB CONSISTENCY  H    H    H    M    M    M    M    H    H    L    L    L

AFTER 00Z SATURDAY...
IFR IN FOG POSSIBLE FRIDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/TRM/SL
NEAR TERM...JS/SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JS
Hazardous weather outlook, Jul 11, 4:24 AM EDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
424 AM EDT THU JUL 11 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
424 AM EDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 PM EDT THU JUL 11 2013

VAZ003-004-WVZ033-120315-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
921 PM EDT THU JUL 11 2013

...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT BUCHANAN...
DICKENSON AND WESTERN MCDOWELL COUNTIES...

AT 915 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED 9
MILES EAST OF PIKEVILLE...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS THUNDERSTORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS THUNDERSTORM WILL BE NEAR CLINTWOOD AROUND 945 PM...BREAKS
INTERSTATE PARK...AND JOHN FLANNAGAN LAKE AROUND 950 PM...BIG ROCK...
AND CLINCHCO AROUND 955 PM...HAYSI AROUND 1000 PM...MCCLURE AROUND
1005 PM...HURLEY AND NORA AROUND 1010 PM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3713 8255 3720 8256 3724 8249 3727 8235
      3754 8197 3723 8171 3711 8198 3712 8200
      3710 8201 3702 8220 3699 8226 3699 8229
      3695 8236

06

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:58 PM EDTSpecial Weather StatementRLXNicholas62 min
Jul 12, 3:36 PM EDTSpecial Weather StatementRLXDoddridge, Harrison, Lewis39 min
Jul 12, 3:51 PM EDTSpecial Weather StatementRLXClay54 min
Jul 12, 4:23 PM EDTSpecial Weather StatementRLXDoddridge, Pleasants, Ritchie, Tyler37 min
Jul 12, 5:26 PM EDTSpecial Weather StatementRLXWirt49 min
Jul 12, 5:41 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wirt, Wood49 min
Jul 12, 6:18 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Roane27 min
Jul 12, 6:21 PM EDTSpecial Weather StatementRLXWyoming39 min
Jul 12, 6:39 PM EDTFlash Flood WarningRLXBoone, Jackson, Kanawha, Putnam, Roane3 hr
Jul 12, 6:51 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam24 min
Jul 12, 6:57 PM EDTSpecial Weather StatementRLXPutnam33 min
Jul 12, 7:15 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln, Putnam45 min
Jul 12, 7:47 PM EDTSpecial Weather StatementRLXCabell28 min
Jul 12, 7:57 PM EDTFlash Flood WarningRLXCabell, Lincoln, Putnam93 min
Jul 12, 4:50 PM EDTSpecial Weather StatementRLXWashington40 min

Nearby

Special Weather Statements in Virginia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.